Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 44, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 11, 2020, 1:58 PM MDT for Natrona County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 1:58 PM MDT (19:58 UTC)
- Expired
- Aug 11, 2020, 2:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3342 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:05 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 11, 12:05 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1205 PM MDT Tue Aug 11 2020 .SHORT TERM...Today through Thursday night It looks like more of the same today across the area. The main concern today will be critical fire weather. Much of the area is covered by it and given it will be another warm to hot, breezy and dry day with humidity dipping into the single digits at times, we will maintain it as is. The other concern is convection. The models are shockingly in fairly good agreement in regards to the placement of any convection, mainly across the southern half of the state. Continuity had this represented fairly well so we only made some minor tweaks. Coverage looks isolated though. And again, the only threat would likely be strong winds gusts given the telltale inverted V soundings and large dew point depressions. All precipitation should end shortly after midnight. A shortwave and somewhat deeper moisture and more upper level forcing will move into the area for Wednesday. This could be an earlier show though with morning showers possible for the western mountains, but a vast majority of the convection should hold off until afternoon and evening. The best chances will be in the northwest with diminishing chances to the south and east. As for fire weather, there should be some improvement in the west as relative humidity should be well above critical levels. Even East of the Divide, most guidance shows dew points rising 5 to 10 degrees with slightly cooler temperatures due to increased cloud cover. The exception would be from around Natrona County and across southwestward into Sweetwater County. Thought about a fire weather watch but did not want to have two different products out since that may confuse people. The best thing future shifts could probably do is extend the Red Flag Warning to cover Wednesday and possibly further out instead of issuing multiple products each day. Dry southwest flow looks to reestablish itself on Thursday. That will lead to a worsening in fire weather once again. With the southwest flow and a shortwave tracking to the north tightening the pressure gradient, this could turn out to be the windiest of the three days of the short term period. I would expect to see a good coverage of Fire Weather Highlights across much of the area for Thursday afternoon. As for the chance of convection, the only chance would be in north which will be in proximity to the shortwave. At this time, we left the forecast dry since at this point and showers would be very isolated. .LONG TERM...Friday through Tuesday The base of a trough will be to the east of the forecast area by Friday morning. In the wake of this feature, a dry cold front looks to be quasi-stationary along the Divide. Critical fire weather conditions look likely south of this front, while central areas look more elevated than critical. A subtropical ridge slowly builds across the southern Rockies this weekend then pulls into the Great Basin early next week. The main impact will be for lighter winds this weekend which will lower fire weather concerns, but not eliminate them. The GFS shows enough winds aloft to result in near critical fire weather thresholds being met over the southwest. Dry and warm conditions over the weekend with temps 5 to 10 degrees above average west, and slightly above east. As the subtropical ridge pulls into the Great Basin, this could result in northwest flow developing over the area which could result in diurnal convection. However kept a mainly dry forecast for now. Also would expect a slight warming trend especially over the southwest part of the forecast area closer to the thermal ridge. && .AVIATION...For the 18Z TAFS through 18Z Wednesday Issued at 1202 PM MDT Tue Aug 11 2020 VFR conditions will occur through the period. A gusty wind will develop over most of the area early this afternoon through about 02Z. Many places will see wind gusts around 25 knots. Isolated to widely scattered showers and storms will occur in the south and central after 19Z through 03Z. Wind gusts to 40 knots will be possible with some storms. && .FIRE WEATHER... A combination of hot temperatures, low humidity and breezy conditions will bring critical fire weather to much of western and central Wyoming today. Isolated showers and thunderstorms will be possible mainly in the southern half of the state today. Mixing and smoke dispersal will be generally good to excellent in the afternoon. A weather system will move across the state tomorrow and bring a better chance of showers and thunderstorms and an improvement in fire weather, especially in northern and western locations. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ277>281-283- 285>289-300-414>416. Red Flag Warning from noon to 8 PM MDT Wednesday for WYZ275>283- 285>289-300-414>416. Red Flag Warning until 8 PM MDT this evening for WYZ276-282. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...Hulme FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 11, 2:19 AM MDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 219 AM MDT Tue Aug 11 2020 WYZ001>020-022>030-121200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 219 AM MDT Tue Aug 11 2020 ...Red Flag Warning in effect for much of the area this afternoon... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Critical fire weather across much of the area. Please see Red Flag Warning for details. Isolated afternoon thunderstorms possible in central and southern locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...Isolated to scattered thunderstorms possible. Elevated to critical fire weather possible in eastern and southern areas. Thursday and Friday...Elevated to critical fire weather conditions likely across much of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:12 PM MDT | Red Flag Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 6 more | 3 days |
| Aug 11, 2:06 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Aug 11, 2:30 PM MDT | Special Weather Statement | RIW | Fremont | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.